Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 201, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2011, 11:38 PM CDT for Brule County, South Dakota. It was in force for 52 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2011, 11:38 PM CDT (04:38 UTC)
- Expired
- Aug 6, 2011, 12:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brule County, SD
The radar
The Aberdeen radar (KABR), 193 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 11:40 PM CDT | TSTM WND DMG | 2 Ssw Chamberlain, SD | LARGE BRANCHES DOWN. |
| Aug 5, 11:40 PM CDT | TSTM WND DMG | 4 Nne Chamberlain, SD | THUNDERSTORM WINDS BLEW PICKUP AND ATTACHED TRAILER THROUGH 2 FENCES AND INTO A DITCH ALONG HIGHWAY 50. THE WINDS ALSO BLEW OFF THE SIDE AND ROOF OF A BARN. |
| Aug 5, 11:50 PM CDT | TSTM WND DMG | Pukwana, SD | NUMEROUS TREES DOWN. |
| Aug 6, 12:08 AM CDT | TSTM WND DMG | 5 Sw Kimball, SD | NUMEROUS BRANCHES DOWN, HOUSE SHAKING. |
| Aug 6, 12:10 AM CDT | TSTM WND DMG | Kimball, SD | SEVERAL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 524 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
875
WUUS53 KFSD 060438
SVRFSD
SDC015-060530-
/O.NEW.KFSD.SV.W.0201.110806T0438Z-110806T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 PM CDT FRI AUG 5 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 1230 AM CDT
* AT 1138 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 5 MILES NORTH OF CHAMBERLAIN...AND MOVING SOUTHEAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KIMBALL AROUND 1230 AM CDT...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE PUKWANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4382 9934 4387 9932 4389 9936 4394 9932
4394 9915 4379 9880 4356 9904 4377 9942
TIME...MOT...LOC 0438Z 311DEG 17KT 4387 9927
WIND...HAIL 60MPH 1.00IN
$$
JH2 follow-up statements
725
WWUS53 KFSD 060454
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1154 PM CDT FRI AUG 5 2011
SDC015-060530-
/O.CON.KFSD.SV.W.0201.000000T0000Z-110806T0530Z/
BRULE SD-
1154 PM CDT FRI AUG 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BRULE COUNTY
UNTIL 1230 AM CDT...
AT 1154 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED...
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES
SOUTHEAST OF SHELBY TO 12 MILES SOUTHWEST OF KIMBALL...MOVING
SOUTHEAST AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
KIMBALL AROUND 1215 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4382 9934 4387 9932 4389 9936 4394 9932
4394 9915 4379 9880 4356 9904 4377 9942
TIME...MOT...LOC 0454Z 302DEG 24KT 4385 9909 4365 9915
WIND...HAIL 60MPH 1.00IN
$$
JH372
WWUS53 KFSD 060521
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1221 AM CDT SAT AUG 6 2011
SDC015-060532-
/O.EXP.KFSD.SV.W.0201.000000T0000Z-110806T0530Z/
BRULE SD-
1221 AM CDT SAT AUG 6 2011
...THE SEVERE THUNDERSTORM WARNING FOR BRULE COUNTY WILL EXPIRE AT
1230 AM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4382 9934 4387 9932 4389 9936 4394 9932
4394 9915 4379 9880 4356 9904 4377 9942
TIME...MOT...LOC 0522Z 302DEG 24KT 4375 9887 4355 9893
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 9:25 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 5, 9:25 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 925 PM CDT FRI AUG 5 2011 .DISCUSSION... HAVE SPLIT UP FIRST PERIOD POP GRIDS INTO 3 HOUR BLOCKS TO HELP COVER WEAK SHOWERS ALONG THE OUTFLOW BOUNDARY IN THE EASTERN HALF OF THE CWA DISSIPATING QUICKLY AFTER 03Z AND THEN THE APPROACHING THUNDERSTORMS FROM THE WEST. STILL THINK THAT THIS LINE IN CENTRAL SD WILL CONTINUE TO WEAKEN AS IT HAS FOR THE PAST HOUR. CLOUD TOPS ON IR ARE WARMING AND DO NOT EXPECT MUCH ACTIVITY IN THE CWA UNTIL AFTER MIDNIGHT. ALSO MADE A FEW MINOR ADJUSTMENTS TO FIRST PERIOD TEMPERATURES. NO CHANGES TO LATER PERIODS AT THIS TIME. && .AVIATION... ISOLATED SHOWERS WITH AN OUTFLOW BOUNDARY EXTENDING FROM SOUTHWEST OF KFSD TO KFSD TO KPQN WILL QUICKLY DISSIPATE WITH SUNSET. WINDS WITH THE OUTFLOW BOUNDARY ONLY RESULTED IN A BRIEF INCREASE TO AROUND 12 TO 15 KTS OUT OF THE SOUTHEAST. EXPECT THAT CU THAT HAS FORMED WILL QUICKLY DISSIPATE AS WELL. AFTER THAT WILL WAIT FOR CONVECTION FROM OUT WEST TO MOVE EAST. THIS LINE OF STORMS IS BEGINNING TO OUTRUN THE BETTER INFLOW BUT IT ALSO HAS DEVELOPED A DECENT COLD POOL THAT MAY ALLOW IT TO MAINTAIN FOR A COUPLE OF HOURS AFTER SUNSET. THE QUESTION IS WHETHER IT WILL MAKE IT TO KHON BEFORE DYING. CURRENT TIMING WOULD HAVE IT REACH KHON AROUND 05Z AND EXPECTATION IS THAT THIS LINE WILL WEAKEN SOUTH OF HIGHWAY 212 AND NOT REACH KHON. HOWEVER..WILL CONTINUE TO MONITOR TO SEE IF THE OUTFLOW ACCELERATES EAST IN THE NEXT 1 TO 2 HOURS. OTHERWISE...DO EXPECT THAT MORE CONVECTION WILL DEVELOP IN WRN SD OVERNIGHT AS THE LOW LEVEL JET DEVELOPS AND AS THE LOW LEVEL JET INCREASES IN THE JAMES VALLEY THESE STORMS COULD REACH HURON LATE TONIGHT OR TOMORROW MORNING. OTHER STORMS MAY AFFECT KHON IN THE EARLY AFTERNOON ALONG A COLD FRONT. THESE STORMS WOULD APPROACH KFSD AFTER 21Z. THE FRONT WILL APPROACH KSUX BETWEEN 00Z AND 03Z BUT THE CHANCE OF STORMS IS MUCH LESS SOUTH OF I90 SO WILL LIKELY NOT INCLUDE CONVECTION WITH 06Z TAFS. ONLY OTHER AVIATION CONCERN WILL BE FOG...PRIMARILY ALONG AND EAST OF I29. WITH VERY MOIST AIR MOVING IN...AS CU CLEARS SHOULD RADIATE DOWN TO DEW POINT AND EXPECT FOG TO BEGIN TO FORM BY 07 OR 08Z. LOCALLY DENSE FOG AND IFR CIGS ARE POSSIBLE IN THE FOG WHICH SHOULD BURN OFF BETWEEN 13Z AND 15Z./SCHUMACHER && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MG/SCHUMACHER
Hazardous weather outlook, Aug 5, 10:26 AM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1026 AM CDT FRI AUG 05 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1026 AM CDT FRI AUG 05 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY IN AREAS ALONG THE MISSOURI RIVER INTO PORTIONS OF NORTHWEST IOWA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. A FEW MORE THUNDERSTORMS MAY DEVELOP TONIGHT OVER CENTRAL SOUTH DAKOTA AND PUSH INTO THE JAMES RIVER VALLEY LATE. THESE STORMS ARE ALSO NOT EXPECTED TO BE SEVERE. FLOODING... MODERATE TO MAJOR FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER UNTIL FURTHER NOTICE. HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE AREA ON SATURDAY AS A COLD FRONT PUSHES THROUGH THE REGION. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 12:03 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 27 min |
| Aug 6, 12:27 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas | 33 min |
| Aug 6, 2:31 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.